Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 7, NWS Eureka, CA

September 2, 2019Del Norte County, Humboldt County, California

NWS Eureka, CA issued this beach hazards statement at Sep 2, 2019, 2:57 PM PDT for Del Norte County, Humboldt County, California. It took effect at Sep 3, 2019, 11:00 AM PDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2019, 2:57 PM PDT (21:57 UTC)
In effect from
Sep 3, 2019, 11:00 AM PDT
Expired
Sep 4, 2019, 9:00 AM PDT
In force
22 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WHUS46 KEKA 022157
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
257 PM PDT Mon Sep 2 2019

CAZ101-103-104-030600-
/O.NEW.KEKA.BH.S.0007.190903T1800Z-190904T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
257 PM PDT Mon Sep 2 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Eureka has issued a Beach Hazards
Statement...which is in effect from Tuesday morning through
Wednesday morning. 

* TIMING...The highest sneaker wave risk will be from Tuesday
  afternoon through Wednesday morning.

* WHAT...There is the potential for sneaker waves along the coast.
  There is a long period wave is building in and this will
  generate lulls in the waves where the ocean will look much
  calmer. These lulls often end with much larger waves that wash 
  farther up the beaches.

* IMPACTS...The larger waves may catch beachgoers off guard. Steep
  beaches will have a higher risk of sneaker wave activity with
  greater wave run-up onto beaches. These larger waves may also 
  wash over jetties and rock outcroppings that may normally stay 
  dry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

&&

$$
5 follow-up statements
034 
WHUS46 KEKA 030400
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
900 PM PDT Mon Sep 2 2019

.A building long-period northwesterly swell will result in a 
moderate to high sneaker wave threat from Tuesday afternoon 
through Wednesday morning. Beachgoers should use caution along 
area beaches and keep a safe distance from the surf zone, as waves
may suddenly wash much farther up the beach than expected after 
several minutes of relatively smaller waves.

CAZ101-103-104-031300-
/O.CON.KEKA.BH.S.0007.190903T1800Z-190904T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
900 PM PDT Mon Sep 2 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY MORNING...

* TIMING...The highest sneaker wave risk will be from Tuesday 
  afternoon through Wednesday morning. 

* IMPACTS...Larger waves may catch beachgoers off guard after
  several minutes of relatively smaller waves. Steep beaches will
  have a higher risk of sneaker wave activity with greater wave 
  run-up onto beaches. These larger waves may also wash over 
  jetties and rock outcroppings that may normally stay dry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

&&

$$
199 
WHUS46 KEKA 031232
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
532 AM PDT Tue Sep 3 2019

.A building long-period northwesterly swell will result in a
moderate to high sneaker wave threat from this afternoon through 
Wednesday morning. Beachgoers should use caution along area 
beaches and keep a safe distance from the surf zone, as waves may 
suddenly wash much farther up the beach than expected after 
several minutes of relatively smaller waves.

CAZ101-103-104-032045-
/O.CON.KEKA.BH.S.0007.190903T1800Z-190904T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
532 AM PDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM THIS 
MORNING THROUGH WEDNESDAY MORNING...

* WHAT...There is the potential for sneaker waves along the Del
  Norte and Humboldt coast.

* TIMING...The highest sneaker wave risk will be from this 
  afternoon through Wednesday morning. 

* IMPACTS...Larger waves may catch beachgoers off guard after 
  several minutes of relatively smaller waves. Steep beaches 
  will have a higher risk of sneaker wave activity with greater 
  wave run-up onto beaches. These larger waves may also wash 
  over jetties and rock outcroppings that may normally stay dry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

$$
072 
WHUS46 KEKA 032102
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
202 PM PDT Tue Sep 3 2019

.A building long-period northwesterly swell will result in a
moderate to high sneaker wave threat from this afternoon through
Wednesday morning. Beachgoers should use caution along area
beaches and keep a safe distance from the surf zone, as waves may
suddenly wash much farther up the beach than expected after
several minutes of relatively smaller waves.

CAZ101-103-104-040515-
/O.CON.KEKA.BH.S.0007.000000T0000Z-190904T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
202 PM PDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...There is the potential for sneaker waves along the Del 
  Norte and Humboldt coast. 

* TIMING...The highest sneaker wave risk will be from this 
  afternoon through Wednesday morning. 

* IMPACTS...Larger waves may catch beachgoers off guard after 
  several minutes of relatively smaller waves. Steep beaches 
  will have a higher risk of sneaker wave activity with greater 
  wave run-up onto beaches. These larger waves may also wash 
  over jetties and rock outcroppings that may normally stay dry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

$$
869 
WHUS46 KEKA 040447
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
947 PM PDT Tue Sep 3 2019

.A building long-period northwesterly swell will result in a
moderate to high sneaker wave threat through Wednesday morning. 
Beachgoers should use caution along area beaches and keep a safe 
distance from the surf zone, as waves may suddenly wash much 
farther up the beach than expected after several minutes of 
relatively smaller waves.

CAZ101-103-104-041600-
/O.CON.KEKA.BH.S.0007.000000T0000Z-190904T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
947 PM PDT Tue Sep 3 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 AM PDT
WEDNESDAY...

* WHAT...There is the potential for sneaker waves along the Del 
  Norte and Humboldt coast. 

* TIMING...The highest sneaker wave risk will be tonight through 
  Wednesday morning. 

* IMPACTS...Larger waves may catch beachgoers off guard after 
  several minutes of relatively smaller waves. Steep beaches 
  will have a higher risk of sneaker wave activity with greater 
  wave run-up onto beaches. These larger waves may also wash 
  over jetties and rock outcroppings that may normally stay dry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

$$
584 
WHUS46 KEKA 041539
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
839 AM PDT Wed Sep 4 2019

CAZ101-103-104-041645-
/O.EXP.KEKA.BH.S.0007.000000T0000Z-190904T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
839 AM PDT Wed Sep 4 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 2:45 PM PDT, 12 minutes earlier.

Area forecast discussion, Sep 2, 2:45 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
245 PM PDT Mon Sep 2 2019

.SYNOPSIS...Dry and seasonable weather will continue through most
of the week. Coastal clouds and fog will tend to be more
persistent through midweek, while sunny and hot weather will
continue across much of the interior. An upper level trough will
bring a threat for isolated showers and perhaps a stray
thunderstorm late on Wednesday.

&&

.DISCUSSION...Overall Labor Day is turning out to be a good one
weather-wise across northwest California. Conditions have been
very similar to those we experienced yesterday, with seasonably
hot and sunny weather inland, and cool, locally cloudy conditions
at the coast. Marine layer cloudiness extended a little farther up
some of the river valleys this morning, but has since eroded away
from all but a couple sections of coast between Point Arena and
Fort Bragg, as well as around McKinleyville to Klamath. Little
change was needed to the forecast for the week ahead, but some
adjustments were made to the sky forecast as well as the chances
for interior showers and thunderstorms late Wednesday. Those two
items continue to be the main forecast challenges for this week.
Confidence is increasing in the cloudier forecast for the coast
for the next few days. While most locations should continue to see
a period of sunshine each afternoon or early evening, all
indications are that the marine layer will gradually deepen
through mid-week, with clouds extending farther inland and lasting
a bit longer each day. That may keep some locations a few degrees
cooler than recent sunnier days, but overall expect highs in the
mid to upper 60s for most coastal sites.

For inland areas, we will continue to see seasonably hot and sunny
conditions; if anything a few degrees above seasonal averages for
another couple of days, before slightly cooler air filters in for
Thursday. All eyes will be on an approaching upper- level trough,
which will draw monsoonal moisture northward on Wednesday as the
flow aloft backs to southerly. Enough instability and a trigger
may exist for isolated showers and even a thunderstorm to develop
over the higher terrain of eastern Mendocino and Trinity Counties
late in the day on Wednesday, though coverage looks isolated at
most. All model guidance points toward deeper moisture and
greater instability staying to the east of our area. The main
trough axis will swing through on Thursday, with steepening lapse
rates and colder air aloft perhaps resulting in a more unstable
atmosphere over eastern Del Norte, northeast Humboldt, and Trinity
County by the afternoon. However, drier air will also be moving
in, shifting the better conditions for thunderstorm development to
our northeast. Have thus held off on any shower or thunderstorm
chances for that day, though it is possible that forecast could
change if models come in slower with the timing of the trough
axis.

Another upstream trough will approach this weekend. Model guidance
varies with respect to the depth of this trough and strength of
any associated surface front that might try to bring any rainfall
to our area. For now the much greater odds are that we will stay
dry through next weekend, though that trough may help cool down
inland temperatures. /AAD

&&

.AVIATION...The stratus has been stubborn along the coast this
afternoon. The stratus and fog has been very near kCEC for much of
the afternoon, but is finally pulling away. KACV has some stratus
lingering over the airport, but there is some clearing just to the
north in Trinidad so expect this will push south over the next hour
or two and bring some brief clearing to KACV. At this point it looks
like the stratus along the coast won't clear completely in the late
afternoon/evening so it will likely come back quickly. Kuki may see
a few northwesterly gusts to 15KT late this afternoon, but this
should quickly diminish this evening and clear skies and calm
winds should prevail overnight. MKK

&&

.MARINE...North to northwest winds have developed across the waters
this afternoon. These range from around 10 kt in the waters north Of
Cape Mendocino to around 15 KT across most of the waters south of
Cape Mendocino. There are some locally stronger winds just down-wind
from Cape Mendocino with a few gusts to 25KT. This is bringing steep
wind driven waves of 2 to 4 feet in most areas with a local area of
waves to 5 feet in the areas of strongest winds. In addition to
these waves there are two longer period waves. There is a small
northwest swell of around 3 feet at 8 seconds and a southerly swell
around 2 feet at 15 seconds. These conditions are expected to
persist tonight, although winds near shore may diminish slightly.

Tuesday winds will start to increase slightly through the day. It
looks like they will be around 15 to 20 kt south of Cape Mendocino
with local gusts to 25 kts down-wind from from Cape Mendocino. In
the north winds will be around 10 to 15 kt. The main change for
Tuesday will be a northwest swell building into the waters.
Initially it is expected to be 2 to 3 feet at nearly 19 seconds.
This will build to around 3 to 4 feet at 18 seconds by late
afternoon. This is expected to be the dominant wave with few other
waves and this will produce a risk for sneaker waves. This risk will
be enhanced slightly by the summer beach profile, i.e. limited sand
bars just off shore to break the waves before they reach the beach.
So have issued a beach hazard statement to highlight this threat.
The southerly swell around 1 to 2 feet at 15 seconds is expected to
persist but have little to no impact.

Tuesday night and Wednesday the northerly winds increase offshore to
around 20 to 25 kt and small craft advisories may be needed in the
outer waters. The sneaker wave threat will diminish Wednesday
morning, but due to the light winds expected at the coast in the
morning left the beach hazard statement out until 9am. Winds near
the coast will increase Wednesday afternoon.

Wednesday night and Thursday another shortwave moving past the area
will diminish winds. This will be brief with northerly winds
increasing slightly for the weekend. MKK

&&

.FIRE WEATHER...Overall conditions will remain seasonably hot and
dry with sunshine across inland northwest California through the
end of the week. Marine air will deepen through mid-week, which
will improve RH for some areas closer to the coast and river
valleys, especially during the overnight and morning hours. An
upper-level trough will approach on Wednesday, then bring some
cooler temperatures on Thursday. More importantly, that system
will carry a risk of isolated showers or thunderstorms over the
mountains of eastern Mendocino and Trinity County late Wednesday.
At this point it looks like the better moisture and instability
for greater storm coverage will be off to our east and northeast,
either in eastern Siskiyou and Shasta counties or closer to the
Sierras. /AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from Tuesday morning through Wednesday
     morning for CAZ101-103-104.

NORTHWEST CALIFORNIA COASTAL WATERS...Beach Hazards Statement from
     Tuesday morning through Wednesday morning for PZZ410-415.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Sep 2, 2:46 PM PDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
246 PM PDT Mon Sep 2 2019

CAZ101>106-109-110-112-113-032200-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
246 PM PDT Mon Sep 2 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-111-032200-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
246 PM PDT Mon Sep 2 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight chance for isolated thunderstorms late in the day
on Wednesday over portions of eastern Mendocino and Trinity counties.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.